Hail, Yellowstone
- When
- July 9, 3:01 PM MST
- Where
- Yellowstone County, 0.69 mi S of Laurel
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.670, -108.770
A thunderstorm over Laurel produced some dime-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm over Laurel produced some dime-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 9, 1:10 PM MST, 1 hour 51 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
210 PM MDT Fri Jul 9 2021
.DISCUSSION...
This Afternoon through Saturday night...
An area of showers and thunderstorms is expected to develop early
this afternoon and shift southeast into the Billings area between
2 and 4 pm, then down into Sheridan in the 5 to 7 pm timeframe.
Main threat with these storms will be strong wind gusts, 30 to 50
mph from Billings to the northwest, and 40 to 60 mph to the
southeast of Billings down into Sheridan county. Another area of
weaker shower and thunderstorm activity will drop southward into
southeast Montana between 5 and 9 pm and linger into the late
night hours before shifting east and south overnight. By sunrise
should see clear skies and light winds across the area, which will
linger through Saturday. Temperatures tomorrow will be in the 85
to 95 degree range, a bit warmer than previous forecasts. Friday
night will be mostly clear with lows around 60 and generally light
southeast winds. Chambers
Sunday through Friday...
The big story for the extended forecast period is that is looking
more active, with periods of showers and thunderstorms. This may
not necessarily indicate significant wetting rain in any given
locations, although some locations may receive appreciable
amounts, but should help keep temps a bit cooler than seen in
recent days and weeks.
The upper ridge still dominates the pattern Sunday, bringing
temperatures back into the 90s, and will just break the century
mark for some locations. Sunday also looks very dry, at least to
start, with humidities possibly dropping into the single digits.
This will be the hottest day of the forecast period. Winds also
look fairly light to start, but will likely see afternoon mixing
to boost winds to 20 mph or better. All that said, as the ridge is
flattened in the west Sunday, PWATs jump fairly quickly. Have
added PoPs in the high terrain and foothills for Sunday evening.
Some storms may be dry to start, if manage to develop before
moisture has a chance to really get into the area.
A surface cold front is expected for Monday morning, bringing
slightly cooler temps. Shortwaves through the zonal to slightly
northwest flow Monday should bring potential for, at least,
isolated showers and thunder, even though best moisture appears to
stay north. A stronger system is expected for late Tuesday and
Wednesday, with an upper low slipping southeast across the
state. This appears to be the best shot for beneficial rain, if
it pans out as progged. There are some discrepencies amongst
models with regard to moisture availability, tracks, coverage,
etc, so NBM seems to be largely washing it out. Added higher, and
more widespread PoPs for this period.
Shortwave ridging builds in again for Thursday, allowing for a
bit of a warm up, but it is short-lived as another shortwave
crosses the region Thursday evening/night. Another wave, possibly
a little stronger, is expected Friday evening/night. We will need
to watch these systems closely, as ensembles are not handling
well, due to inconsistent timing and coverage.
Gilstad
&&
.AVIATION...
An area of showers and thunderstorms will move southeast across
the forecast area this afternoon and evening. These storms will
be capable of producing MVFR conditions in heavy rain along with
wind gusts up to 50 kts. Convection will move southeast of the
area by around 06z tonight with clear skies for the rest of the
night and through the day Saturday. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 057/091 061/100 066/089 062/089 060/082 060/092 063/092
10/U 00/U 20/U 23/T 34/T 11/U 21/U
LVM 049/093 053/098 056/090 054/087 053/083 052/091 054/090
00/U 01/U 31/U 23/T 23/T 12/U 11/U
HDN 055/091 058/102 063/091 059/091 057/085 057/095 059/095
20/U 00/G 00/U 23/T 33/T 11/U 21/U
MLS 059/088 061/099 067/091 060/088 060/083 061/092 064/095
30/U 00/U 01/U 22/T 33/T 11/U 21/U
4BQ 058/086 058/096 066/092 061/087 060/081 061/089 064/092
40/U 00/U 00/U 23/T 33/T 32/T 21/U
BHK 057/084 056/093 060/091 056/087 056/081 057/088 059/092
31/T 00/U 01/U 22/T 32/T 21/U 21/U
SHR 051/087 053/096 060/089 056/087 054/080 055/089 056/090
40/U 00/U 11/U 23/T 33/T 22/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement National Weather Service Billings MT 239 PM MDT Fri Jul 9 2021 MTZ034-042-141-092130- Golden Valley MT-Northern Stillwater MT-Northern Sweet Grass MT- 239 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY... At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles southwest of Ryegate, or 28 miles northeast of Big Timber, moving east at 30 mph. Dime size hail and winds in excess of 40 mph are possible with this storm. Locations impacted include... Halfbreed Lake Wildlife, Rapelje and Hailstone Wildlife Refuge. LAT...LON 4610 10894 4583 10904 4600 10957 4616 10951 TIME...MOT...LOC 2038Z 288DEG 27KT 4606 10946 Tesar
Special Weather Statement
National Weather Service Billings MT
318 PM MDT Fri Jul 9 2021
MTZ034-235-092145-
Southwestern Yellowstone MT-Northern Stillwater MT-
318 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Laurel, or 20 miles northeast of Columbus, moving
southeast at 35 mph.
Dime size hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Laurel, Halfbreed Lake Wildlife, Park City and Molt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4595 10870 4568 10870 4561 10897 4562 10899
4587 10923 4601 10907
TIME...MOT...LOC 2118Z 300DEG 40KT 4587 10899
TesarPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
336 PM MDT FRI JUL 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 2 NE GIBSON 46.04N 109.50W
07/09/2021 E0.25 INCH SWEET GRASS MT CO-OP OBSERVER
0324 PM HAIL 3 NW MOLT 45.90N 108.97W
07/09/2021 E0.25 INCH STILLWATER MT TRAINED SPOTTER
0335 PM HAIL 4 NNE LAUREL 45.72N 108.72W
07/09/2021 E0.50 INCH YELLOWSTONE MT TRAINED SPOTTER
PEA TO MARBLE SIZED HAIL.
&&
REIMERSpecial Weather Statement
National Weather Service Billings MT
336 PM MDT Fri Jul 9 2021
MTZ235-092215-
Southwestern Yellowstone MT-
336 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY...
At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Billings West End, or 12 miles west of Billings, moving
southeast at 40 mph.
Dime size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Billings, Laurel, Billings West End and Lockwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4573 10891 4576 10891 4589 10878 4575 10822
4551 10851
TIME...MOT...LOC 2136Z 294DEG 34KT 4580 10879
TesarThe Billings radar (KBLX), 24 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965457.